Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 1997, 7:41 PM CDT for Texas County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1997, 7:41 PM CDT (00:41 UTC)
- Expired
- Jul 20, 1997, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2339 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 210039 RRA SVRAMA OKC139-210145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT SUN JUL 20 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...NORTHERN TEXAS COUNTY AT 7:35 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN NORTHERN TEXAS COUNTY ABOUT 15 MILES NORTH OF THE CITY OF GUYMON. THIS STORM IS MOVING EAST AT 10 MPH AND WILL REMAIN OVER OPEN COUNTRY. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR IS INDICATED BY RADAR. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY. MOVE INDOORS AND AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 4 hours 26 minutes before
FPUS3 KAMA 201948 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT SUN JUL 20 1997 LEANING TOWARD THE ETA MODEL FOR AT LEAST THE FIRST 30 HOURS. WILL THEN TREND TOWARD THE SLIGHTLY DRYER NGM. OLD OUTFLOW BOUNDARIES IN NORTHERN AND WESTERN ZONES WILL AID IN FOCUSING MAINLY EVENING CONVECTION. THE NORTHWEST WILL SEE ISOLATED AFTERNOON THUNDERSTORMS AND HAVE SCATTERED THUNDERSTORMS WALK OFF THE MTNS OF NEW MEXICO THIS EVENING. ETA GUIDANCE INDICATES A WEAK SHORTWAVE WILL PASS ACROSS THE NORTHERN ZONES TONIGHT. THIS SHOULD BE ENOUGH TO SUSTAIN NOCTURNAL CONVECTION. WILL KEEP POPS IN THE 30 PERCENT RANGES IN THE NORTH...AND 20 PERCENT IN THE SOUTHERN ZONES. THOUGH CONDITIONS ARE FAIRLY DRY IN THE PANHANDLES AT THE MOMENT...ADDITIONAL HEAVY RAINFALL COULD PRODUCE SOME FLASH FLOODING ESPECIALLY IN THE NORTHEAST TONIGHT IF IT FALLS IN SOME VERY LOCALIZED AREAS. THE UNCERTAINTY FACTOR IS TOO HIGH TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. THE MID RANGE TREND IS FOR DRYER WEATHER. MOUNTAIN THUNDERSTORMS WILL LIKELY PERSIST...THEREFORE THE WESTERN ZONES WILL STILL HAVE A SLIGHT CHANCE FOR RAIN DURING THE EVENINGS. THE EXTENDED PERIOD WOULD APPEAR TO BE FOLLOWING SEASONAL NORMALS. THE BEST PRECIPITATION DAY LOOKS LIKE THURSDAY....WITH WEDNESDAY AND FRIDAY FAIRLY DRY...EXCEPT FOR THE ISOLATED EVENING STORM. PRELIMINARY CCF: AMA 66/93 66/92 65 2121 DHT 65/91 65/90 64 3121 .AMA... TX...NONE. OK...NONE. COPLEY
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.